Iowa, 2009Hail and Damaging Winds in Iowa, June 17 to 18, 2009
June 17 to 18, 2009 · NWS DMX · 64 events in 18 counties and zones
A semi-stationary frontal boundary remained in place across southern Iowa while a secondary boundary was stretched from eastern South Dakota into northeast Iowa. The airmass became very unstable with lifted indices falling to -10 to -15 C and most unstable CAPE rising to 5000 to 6000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $372,000
- Crop damage
- $157,000
- Events
- 64
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A semi-stationary frontal boundary remained in place across southern Iowa while a secondary boundary was stretched from eastern South Dakota into northeast Iowa. The airmass became very unstable with lifted indices falling to -10 to -15 C and most unstable CAPE rising to 5000 to 6000 J/kg. Zero to 3 km CAPE rose to over 200 J/kg in northern Iowa by the late afternoon. Surface temperatures rose to the 80s to low 90s, as dew point values reached the upper 60s to mid 70s. Wind fields were somewhat weak, however effective shear was in the 35 to 50 kt range by late afternoon. The amount of CAPE in the -10 to -30 layer of the atmosphere rose to over 400 J/kg by late afternoon. Thunderstorms erupted in two places initially. The first was along the northern boundary. However the severe storms with this round remained to the north of Iowa. A second round formed north of the southern boundary along the edge of the mid level cap. The storms became severe and produced high winds and hail. Thunderstorms from farther west moved into Iowa later in the evening and became severe. The storms produced a weak Derecho. Widespread winds of 60 to 70 MPH occurred with these storms, along with numerous reports of hail of 1 to 2 inches in diameter. The initial round of storms produced large hail and gusty winds from southwest into central Iowa. The second round resulted in winds of 60 to 70 MPH and large hail from central into southeast Iowa. The highest wind gust was 74 MPH, measured at an RWIS site near Ankeny in Polk County. The wind damage was largely to trees and power lines, with spotty reports of small shed and minor building damage. A semi-tractor trailer was blown off of Interstate 35 near Highway 210 in Story County. The high winds ripped siding off of a house in Ankeny in Polk county, and windows were blown out of a house in Colfax in Jasper County. Thunderstorms rekindled on the back side of the main thunderstorm area after sunrise. A few storms became severe and produced 60 MPH winds and golf ball size hail as they moved from The Fort Dodge area into Story County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 6:12 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 17, 6:12 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT WED JUN 17 2009
...UPDATED AVIATION FORECAST...
.SHORT TERM.../TONIGHT/
TRICKY SCENARIO SHAPING UP TONIGHT ACROSS THE AREA...WITH ATMOSPHERE
QUITE UNSTABLE AND A COUPLE OF BOUNDARIES ACROSS/NEAR THE AREA.
MODERATE RISK OF SEVERE WEATHER CONTINUES ACROSS AREA WHERE WATCH
ALREADY IN PLACE...BUT ONGOING DEVELOPMENT CONTINUES TO TRACK MORE
EAST SOUTHEAST AND MAY MISS/SKIRT SOUTHWEST/SOUTH CENTRAL IOWA.
POTENTIAL FOR FURTHER DEVELOPMENT OVER THE NEXT FEW HOURS IN THAT
AREA STILL...SO WILL CONTINUE WITH THE WATCH FOR NOW. NEXT PUSH OF
ENERGY MOVING INTO WRN/CNTRL NE AND MAY SET OFF SECONDARY AROUND OF
CONVECTION WHICH IS POISED TO MOVE THROUGH SOUTHERN CWA LATE THIS
EVENING INTO THE OVERNIGHT WITH DAMAGING WIND STILL THE MAIN SEVERE
THREAT.
OTHERWISE BOUNDARY IN PLACE ACROSS CENTRAL/NORTH CENTRAL CWA AS
WELL...WITH SPC MESOANALYSIS INDICATING DESTABILIZATION ALREADY IN
PROGRESS. LOOKS LIKE COULD GET SOME INITIAL DEVELOPMENT WITHIN THE
NEXT FEW HOURS ALONG THE FRONTAL BOUNDARY IN PLACE. POTENTIAL COULD
ALSO LEAD TO HAVING TO WAIT FOR UPSTREAM ENERGY TO GET ANYTHING
GOING UNTIL LATE THIS EVENING...BUT THEN SOUNDINGS INDICATE MORE
ELEVATED ACTIVITY LIMITING THE SEVERE THREAT AT THIS TIME. EITHER
WAY MOISTURE ON THE INCREASE...AND TO REMAIN ACROSS THE AREA
LIMITING OVERNIGHT TEMPS FROM COOLING OFF TOO MUCH AS DEWPOINTS
EXPECTED TO REMAIN IN THE UPPER 60S TO LOWER 70S ACROSS THE AREA
WITH MOISTURE ADVECTION POINTED DIRECTLY INTO CENTRAL CWA OVERNIGHT.
.LONG TERM.../THURSDAY THROUGH TUESDAY/
WILL SEE ACTIVE WX PERSIST INTO THURSDAY AS FRONTAL BOUNDARY LIFTS
NORTH THROUGH THE STATE. WL LIKELY SEE THE CAP ACRS SOUTHERN IA
ENDING TSRA DURING THE MORNING...HOWEVER WL SEE STRONG INSTABILITY
AND EDGE OF CAP IN NORTHERN IA AND WL LIKELY SEE SEVERE STORMS BY
LATE AFTERNOON OR EVENING WITH PEAK HEATING. GIVEN THE SUFFICIENT
SHEAR AND NEARBY TRIPLE POINT...MAY SEE DECENT TORNADO THREAT BY MID
TO LATE AFTERNOON ACRS NORTH CENTRAL AND NORTHWEST AREAS OF IOWA.
MOST CONVECTION WL REMAIN ACRS THE NORTH THURSDAY NIGHT...BUT MAY
BEGIN TO SPREAD SOUTHWARD OVERNIGHT AS BOUNDARY SLIPS INTO THE
STATE. NEXT ROUND OF STORMS EXPECTED ON FRIDAY WITH FINAL SHORTWAVE
PASSING THROUGH THE STATE. ANOTHER ROUND OF SEVERE WEATHER IS
LIKELY WITH THIS SYSTEM PRIOR TO SHORTWAVE PASSAGE WITH PCPN ENDING
FROM WEST TO EAST ON LATE FRIDAY INTO FRIDAY NIGHT. WARMEST
TEMPERATURES OF THE SEASON ARE EXPECTED ON THURSDAY WITH THERMAL
RIDGE AND CAP IN PLACE ACRS THE SOUTH ALLOWING READINGS INTO THE
LOWER 90S THERE. WL SEE SOME QUIET WEATHER ON SATURDAY WITH RIDGING
PASSING THROUGH THE AREA...HOWEVER WL BEGIN TO SEE RETURN OF HEAT ON
MOISTURE ON SUNDAY WITH THE THREAT OF CONVECTION BEGINNING BY SUNDAY
AFTERNOON. AFTER THAT POINT...TIMING AND PLACEMENT OF TSRA CHANCES
BECOMES QUITE DIFFICULT AS MEDIUM RANGE MODELS DEPART FROM ONE
ANOTHER. HOWEVER...IT DOES APPEAR THAT MUCH MORE SUMMER LIKE
TEMPERATURES WILL BE IN STORE WITH READINGS AT OR ABOVE NORMAL FOR
NEXT WEEK.
&&
.AVIATION...18/00Z
MOIST AND UNSTABLE AIRMASS IN PLACE OVER IOWA. SEVERAL LINES OF
STORMS APPROACHING THE TAF SITES. I EXPECT THUNDERSTORMS IN THE WRN
TAF LOCATIONS AROUND 06Z SPREADING SE AFT 08Z THROUGH THURSDAY
MORNING. ADDITIONAL DEVELOPMENT WILL OCCUR OVER TAF LOCATIONS AFT
22Z AS A FRONTAL BOUNDARY RE-ESTABLISHES ITSELF ACROSS CENTRAL IOWA.
MVFR CONDITIONS IN THUNDERSTORMS OTHERWISE VFR CIGS ARE FORECAST.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION/SHORT TERM...FAB
LONG TERM...COGIL
Hazardous weather outlook, Jun 17, 7:33 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
833 AM CDT WED JUN 17 2009
IAZ044>047-057>060-070>073-081>084-092>095-181100-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
833 AM CDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE FORECAST FOR LATE THIS AFTERNOON AND TONIGHT
WITH A MODERATE RISK OF SEVERE WEATHER. SEVERE STORMS ARE
EXPECTED BY LATE EVENING WITH THE MAIN THREAT FROM LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. A FEW TORNADOES
WILL ALSO BE POSSIBLE. LOCALLY HEAVY...AND POTENTIALLY FLOODING
RAINS MAY ACCOMPANY THE STRONGER STORMS AS WELL WITH ISOLATED
AMOUNTS OF UP TO TWO INCHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS CONTINUE OFF AND ON RIGHT INTO FRIDAY.
THE POTENTIAL FOR SEVERE WEATHER PERSISTS AS WELL WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES STILL POSSIBLE. LOCALLY
HEAVY...AND POTENTIALLY FLOODING RAINS MAY STILL ACCOMPANY THE
STRONGER STORMS.
MINIMAL CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST LATE
SUNDAY AND AGAIN MONDAY NIGHT...BUT THE SEVERE WEATHER POTENTIAL
IS LOW FOR THE TIME BEING.
.SPOTTER INFORMATION STATEMENT...
AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 100
PM THIS AFTERNOON. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS
AFTERNOON AND ESPECIALLY OVERNIGHT. SEVERAL OTHER INSTANCES OF
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY. REPORTS
OF HEAVY RAINS OR FLOODING ARE ALSO ENCOURAGED AND
APPRECIATED...EVEN OUTSIDE OF ACTIVATIONS FOR SEVERE WEATHER.
IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075-085-
086-096-097-181100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
833 AM CDT WED JUN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TONIGHT AND SOME OF THESE STORMS COULD
VERY WELL BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES. LOCALLY HEAVY...AND POTENTIALLY FLOODING
RAINS MAY ACCOMPANY THE STRONGER STORMS AS WELL WITH ISOLATED
RAINFALL OF UP TO TWO INCHES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS CONTINUE OFF AND ON RIGHT INTO FRIDAY.
THE POTENTIAL FOR SEVERE WEATHER PERSISTS AS WELL WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES STILL POSSIBLE. LOCALLY
HEAVY...AND POTENTIALLY FLOODING RAINS MAY STILL ACCOMPANY THE
STRONGER STORMS.
MINIMAL CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST LATE
SUNDAY AND AGAIN MONDAY NIGHT...BUT THE SEVERE WEATHER POTENTIAL
IS LOW FOR THE TIME BEING.
.SPOTTER INFORMATION STATEMENT...
AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 100
PM THIS AFTERNOON. SEVERAL INSTANCES OF SPOTTER ACTIVATION MAY BE
NEEDED THROUGH FRIDAY. REPORTS OF HEAVY RAINS OR FLOODING ARE ALSO
ENCOURAGED AND APPRECIATED...EVEN OUTSIDE OF ACTIVATIONS FOR
SEVERE WEATHER.
CC
Event by event
41 thunderstorm wind, 22 hail, 1 funnel cloud. Local standard time, as filed.
Hail, Cass
- When
- June 17, 8:33 PM CST to 8:38 PM CST
- Where
- Cass County, 0.69 mi N of Anita Muni Arpt
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -94.770
Thunderstorm Wind, Audubon
- When
- June 17, 9:00 PM CST
- Where
- Audubon County, Gray
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.850, -94.980
High winds in the town of Gray blew over trees and some traffic signs.
Hail, Audubon
- When
- June 17, 9:06 PM CST
- Where
- Audubon County, 2.32 mi SSW of Kenfield
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.550, -94.750
Thunderstorm Wind, Adair
- When
- June 17, 9:10 PM CST
- Where
- Adair County, 2.76 mi S of Arbor Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -94.320
A two and one half foot diameter tree was downed.
Hail, Adair
- When
- June 17, 9:28 PM CST to 9:35 PM CST
- Where
- Adair County, 0.52 mi E of Adair
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.500, -94.640
The Adair Fire Department reported the hail lasted several minutes.
Hail, Adair
- When
- June 17, 9:30 PM CST
- Where
- Adair County, 0.52 mi E of Adair
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.500, -94.640
Hail, Adair
- When
- June 17, 9:31 PM CST
- Where
- Adair County, 0.52 mi E of Adair
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.500, -94.640
Hail, Adair
- When
- June 17, 9:37 PM CST
- Where
- Adair County, 0.52 mi E of Adair
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.500, -94.640
Hail, Polk
- When
- June 17, 9:43 PM CST
- Where
- Polk County, 2.08 mi SE of Lovington
- Measured
- 1 in hail
- Crop damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.630, -93.670
Hail, Polk
- When
- June 17, 9:45 PM CST
- Where
- Polk County, 0.86 mi SE of Lovington
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -93.690
Hail, Polk
- When
- June 17, 9:45 PM CST
- Where
- Polk County, 0.52 mi W of Lovington
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -93.710
Hail, Polk
- When
- June 17, 9:50 PM CST
- Where
- Polk County, 0.52 mi W of Carney
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.680, -93.610
Hail, Guthrie
- When
- June 17, 9:53 PM CST
- Where
- Guthrie County, 0.86 mi SE of Casey
- Measured
- 2 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.510, -94.520
Hail, Madison
- When
- June 17, 10:00 PM CST
- Where
- Madison County, 0.86 mi SW of Winterset Arpt
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 41.360, -94.030
Hail, Polk
- When
- June 17, 10:05 PM CST
- Where
- Polk County, 0.86 mi SE of Bondurant
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.690, -93.460
Amateur Radio operator reported one inch diameter hail at the intersection of northeast 78th and Highway 65 in Bondurant.
Hail, Adair
- When
- June 17, 10:12 PM CST
- Where
- Adair County, 7.58 mi NNE of Howe
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.500, -94.320
Thunderstorm Wind, Madison
- When
- June 17, 11:05 PM CST
- Where
- Madison County, 1.48 mi SSE of Peru
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 41.210, -93.910
Several tree branches were down at the intersection of G68 and R21.
Hail, Madison
- When
- June 17, 11:10 PM CST
- Where
- Madison County, 0.86 mi NW of East Peru
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.240, -93.940
Thunderstorm Wind, Madison
- When
- June 17, 11:10 PM CST
- Where
- Madison County, 1.48 mi SSE of Peru
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.210, -93.910
Madison County law enforcement reports trees blown down over the road at 3010 Rustic Ave.
Thunderstorm Wind, Madison
- When
- June 17, 11:10 PM CST
- Where
- Madison County, 0.86 mi NW of East Peru
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.240, -93.940
Thunderstorm Wind, Sac
- When
- June 17, 11:15 PM CST
- Where
- Sac County, 0.69 mi S of Lake View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.310, -95.050
A medium sized tree was down.
Funnel Cloud, Madison
- When
- June 17, 11:16 PM CST
- Where
- Madison County, 2.59 mi NE of Barney
- Reported by
- Law Enforcement
- Coordinates
- 41.200, -94.000
Madison County law reported a funnel cloudy near the intersection of Millstream Ave and 305th St.
Hail, Madison
- When
- June 17, 11:25 PM CST
- Where
- Madison County, 1.25 mi ESE of Truro
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.210, -93.850
Hail, Clarke
- When
- June 17, 11:45 PM CST
- Where
- Clarke County, 0.87 mi SE of Jamison
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.120, -93.720
Thunderstorm Wind, Marshall
- When
- June 17, 11:45 PM CST
- Where
- Marshall County, Liscomb
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.200, -93.000
Tree and power line damage occurred near Liscomb.
Hail, Carroll
- When
- June 17, 11:58 PM CST
- Where
- Carroll County, 0.69 mi S of Lidderdale
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.120, -94.780
Hail, Lucas
- When
- June 18, 12:01 AM CST
- Where
- Lucas County, 0.52 mi E of Chariton
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.020, -93.310
Thunderstorm Wind, Mahaska
- When
- June 18, 12:38 AM CST
- Where
- Mahaska County, 0.86 mi NE of Oskaloosa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.310, -92.640
Thunderstorm Wind, Boone
- When
- June 18, 12:42 AM CST
- Where
- Boone County, 2.31 mi SSW of Boone Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 42.020, -93.870
Thunderstorm Wind, Polk
- When
- June 18, 12:53 AM CST
- Where
- Polk County, Polk City
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 41.770, -93.720
Thunderstorm Wind, Boone
- When
- June 18, 12:53 AM CST
- Where
- Boone County, 2.07 mi NE of Madrid
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -93.820
Thunderstorm Wind, Story
- When
- June 18, 12:55 AM CST
- Where
- Story County, 1.03 mi E of Huxley
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -93.600
Widespread wind damage was reported around Huxley with up to 20 inch limbs down. A shed was blown through a parking lot.
Thunderstorm Wind, Boone
- When
- June 18, 12:55 AM CST
- Where
- Boone County, 1.54 mi E of Madrid
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -93.820
Several 4 to 6 inch tree branches were down and blown through the neighborhood.
Thunderstorm Wind, Boone
- When
- June 18, 12:58 AM CST
- Where
- Boone County, 1.54 mi E of Madrid
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.880, -93.820
Boone County law enforcement reported 12 inch tree limbs down in Madrid.
Thunderstorm Wind, Story
- When
- June 18, 1:00 AM CST
- Where
- Story County, Cambridge
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.900, -93.530
A metal outbuilding was blown over at a trailer park.
Thunderstorm Wind, Story
- When
- June 18, 1:00 AM CST
- Where
- Story County, 1.03 mi E of Huxley
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.900, -93.600
Large branches and power lines were reported down.
Thunderstorm Wind, Story
- When
- June 18, 1:00 AM CST
- Where
- Story County, 2.48 mi SW of Cambridge
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.880, -93.570
Semi-tractor trailer was blown off Interstate 35 near Highway 210.
Thunderstorm Wind, Polk
- When
- June 18, 1:00 AM CST
- Where
- Polk County, 1.03 mi E of Alleman
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 41.820, -93.600
U.S. Highway 69 was closed due to power lines over the highway between Highway 210 and Highway 87.
Thunderstorm Wind, Marion
- When
- June 18, 1:00 AM CST
- Where
- Marion County, 2.08 mi SW of Red Rock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.410, -93.150
A power pole was snapped.
Thunderstorm Wind, Polk
- When
- June 18, 1:00 AM CST
- Where
- Polk County, Carney
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -93.600
Thunderstorm Wind, Polk
- When
- June 18, 1:00 AM CST
- Where
- Polk County, 2.07 mi S of Polk City
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 41.740, -93.720
Thunderstorm Wind, Polk
- When
- June 18, 1:00 AM CST
- Where
- Polk County, 1.47 mi NNE of Ankeny
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 41.750, -93.610
Roof damage occurred throughout the neighborhood. Siding was ripped off of some houses.
Thunderstorm Wind, Polk
- When
- June 18, 1:02 AM CST
- Where
- Polk County, Clive
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.630, -93.780
Thunderstorm Wind, Polk
- When
- June 18, 1:02 AM CST
- Where
- Polk County, 1.24 mi NE of Ankeny
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.740, -93.600
Thunderstorm Wind, Story
- When
- June 18, 1:05 AM CST
- Where
- Story County, 1.03 mi E of Huxley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -93.600
The power was out in Huxley. Pea size hail was observed.
Thunderstorm Wind, Polk
- When
- June 18, 1:06 AM CST
- Where
- Polk County, 1.24 mi NE of Ankeny
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 3 direct, 0 indirect
- Reported by
- Amateur Radio
- Coordinates
- 41.740, -93.600
Thunderstorm Wind, Polk
- When
- June 18, 1:08 AM CST
- Where
- Polk County, 0.86 mi SE of Ankeny
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.720, -93.610
Numerous tree branches up to 6 inches in diameter down. Power was out in many areas and some street flooding occurred.
Thunderstorm Wind, Polk
- When
- June 18, 1:08 AM CST
- Where
- Polk County, 1.24 mi NE of Ankeny
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -93.600
Thunderstorm Wind, Polk
- When
- June 18, 1:10 AM CST
- Where
- Polk County, 1.55 mi E of Bondurant
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.700, -93.440
Reports of a roof blown off of a house and barn at 2nd St. and NE 80th east of Bondurant were received.
Hail, Polk
- When
- June 18, 1:10 AM CST
- Where
- Polk County, 1.24 mi NW of Urbandale
- Measured
- 0.88 in hail
- Crop damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 41.640, -93.740
Thunderstorm Wind, Polk
- When
- June 18, 1:13 AM CST
- Where
- Polk County, 1.55 mi E of Des Moines
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -93.590
Thunderstorm Wind, Polk
- When
- June 18, 1:14 AM CST
- Where
- Polk County, 0.52 mi E of (Dsm)des Moines Intl
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 41.530, -93.660
Thunderstorm Wind, Polk
- When
- June 18, 1:14 AM CST
- Where
- Polk County, 0.86 mi SE of Ankeny
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 41.720, -93.610
Thunderstorm Wind, Jasper
- When
- June 18, 1:17 AM CST
- Where
- Jasper County, 3.49 mi S of Valeria
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -93.340
Several shingles were blown off the roofs of many homes. Windows were blown out of one house.
Thunderstorm Wind, Wapello
- When
- June 18, 1:22 AM CST
- Where
- Wapello County, 0.52 mi W of Ottumwa
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -92.410
Road signs were blown over.
Thunderstorm Wind, Jasper
- When
- June 18, 1:23 AM CST
- Where
- Jasper County, 0.86 mi NE of Colfax
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 41.680, -93.240
Thunderstorm Wind, Jasper
- When
- June 18, 1:25 AM CST
- Where
- Jasper County, 0.52 mi W of Prairie City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -93.240
Thunderstorm Wind, Jasper
- When
- June 18, 1:25 AM CST
- Where
- Jasper County, 1.69 mi WNW of Goddard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.730, -93.250
Thunderstorm Wind, Marion
- When
- June 18, 1:30 AM CST
- Where
- Marion County, 2.08 mi SW of Red Rock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.410, -93.150
A power pole was snapped off.
Thunderstorm Wind, Wapello
- When
- June 18, 1:35 AM CST
- Where
- Wapello County, 2.61 mi W of Eldon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -92.220
Hail, Marion
- When
- June 18, 1:48 AM CST
- Where
- Marion County, 1.48 mi NNW of Knoxville Arpt
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.320, -93.130
Thunderstorm Wind, Webster
- When
- June 18, 7:05 AM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -94.180
Thunderstorm Wind, Story
- When
- June 18, 8:05 AM CST
- Where
- Story County, 1.68 mi WSW of Mc Callsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.160, -93.430
Hail, Story
- When
- June 18, 8:11 AM CST
- Where
- Story County, 0.51 mi E of Mc Callsburg
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -93.390
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, June 17 to 28, 20099 deaths · 2 events
- Excessive Heat in Missouri, June 17 to 27, 20092 deaths · 123 injured · 3 events
- Tornadoes and Hail in Nebraska, June 17, 2009$2.0 million · EF2 · 22 events
- Tornadoes and Hail in Minnesota, June 17, 20091 injured · $2.1 million · EF2 · 10 events
- Flash Flood and Hail in Missouri, June 17 to 18, 20091 death · 1.75 in hail · 11 events
- Excessive Heat in Illinois, June 17 to 27, 20091 death · 2 events
- Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009$9.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Georgia, June 17 to 18, 2009$668,000 · 52 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, June 17, 2009$242,000 · 62 kt wind · 38 events
- Tornado and Hail in Nebraska, June 17 to 18, 2009$289,000 · EF0 · 29 events
- Flash Flooding and Hail in Ohio, June 17 to 18, 2009$625,000 · 1 in hail · 12 events
- Hail and Damaging Wind in Iowa, June 17, 2009$521,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165353, 171672, 165357, 165425, 165367, 165394, 165362, 165387, 165370, 165377, 165395, 165388, 165383, 165393, 165390, 165389, 165399, 165391, 165397, 165429, 165423, 165347, 165392, 165396, 171655, 165398, 165426, 165430, 165433, 165431, 165434, 165405, 165451, 165400, 165402, 165403, 165404, 165410, 165427, 165428, and more.